GERD: Common Medications Increasing Severity

Share Button

“Certain medications can irritate the lining of your esophagus, causing heartburn pain, and others can increase the severity of gastroesophageal reflux disease (GERD)”

It is PeopleBeatingCancer’s mission to demystify cancer. While GERD is NOT cancer, it is a precursor to esophageal cancer. This post is written to identify medications that can increase the severity of GERD and therefore increase the risk of esophageal cancer.  The medications listed below shown to increase heartburn pain are common therapies.

Image result for image of GERD

I know lots of people who have heartburn- which is part of the problem.  If your friends suffer from a health problem that you have, you are more likely to ignore the problem.

Don’t ignore gastroesophageal reflux disease. It can lead to Barrett’s Esophagus which can lead to Esophageal Cancer.

GERD can be managed with nutrition, supplementation and basic lifestyle changes.

For more information about supplements that may heal gastroesophageal reflux disease ( such as curcumin or medical procedures to repair GERD such as EsophyX TIF (Transoral Incisionless Fundoplication), or nutrition to heal GERD, scroll down the page, post a question or a comment and I will reply ASAP.

Thank you,

David Emerson

  • Cancer Survivor
  • Cancer Coach
  • Director PeopleBeatingCancer

Gastroesophageal reflux disease

Gastroesophageal reflux disease (GERD), also known as acid reflux, is a long-term condition where stomach contents come back up into the esophagus resulting in either symptoms or complications.[4][5] Symptoms include the taste of acid in the back of the mouth, heartburn, bad breath, chest pain, vomiting, breathing problems, and wearing away of the teeth. Complications include esophagitis, esophageal strictures, and Barrett’s esophagus.[4]

Risk factors include obesity, pregnancy, smoking, hiatus hernia, and taking certain medicines.[4] Medications involved include antihistamines, calcium channel blockers, antidepressants, and sleeping medication. It is due to the poor closure of the lower esophageal sphincter (the junction between the stomach and the esophagus). Diagnosis among those who do not improve with simpler measures may involve gastroscopy, upper GI series, esophageal pH monitoring, or esophageal manometry.[4]

GERD: Can certain medications increase severity?

“Certain medications and dietary supplements can irritate the lining of your esophagus, causing heartburn pain, and others can increase the severity of gastroesophageal reflux disease (GERD). GERD is a chronic condition in which stomach acid flows back (refluxes) into your esophagus. This backwash of acid causes irritation and inflammation of the lining of your esophagus.

Medications and dietary supplements that can irritate your esophagus and cause heartburn pain include:

  • Antibiotics such as tetracycline
  • Bisphosphonates, such as alendronate (Fosamax), ibandronate (Boniva) and risedronate (Actonel)
  • Iron supplements
  • Nonsteroidal anti-inflammatory drugs, such as aspirin and ibuprofen (Advil, Motrin, others)
  • Potassium supplements…”

Leave a Comment: